Alert archive / Vermont / Flash Flood Warnings in 2003
Flash Flood Warning 10, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 6, 2003, 2:50 PM EDT for Windham County, Vermont. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2003, 2:50 PM EDT (18:50 UTC)
- Expired
- Aug 6, 2003, 6:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Windham County, VT
The radar
The Albany radar (KENX), 119 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KALY 061853 FFWALY VTC025-062245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBANY NY 250 PM EDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN WINDHAM COUNTY IN SOUTHERN VERMONT * UNTIL 645 PM EDT * AT 240 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN NORTHEASTERN WINDHAM COUNTY. * LOCATIONS IN THE WARNING INCLUDE...BELLOWS FALLS...GRAFTON... NEWFANE...ROCKINGHAM...SAXTONS RIVER...TOWNSHEND AND WEST DUMMERSTON * THE FOLLOWING CREEKS AND RIVERS ARE MOST LIKELY TO BE AFFECTED. GRASSY BROOK...SAXTONS RIVER AND EAST PUTNEY BROOK. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 4323 7238 4288 7263 4289 7284 4323 7257
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:40 AM EDT, 13 hours 10 minutes earlier.
Area forecast discussion, Aug 6, 1:40 AM EDT, 13 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 140 AM EDT WED AUG 6 2003 .DISCUSSION... THE MAIN PROBLEM OF THE DAY REGARDS WHETHER TO ISSUE A FLOOD WATCH FOR THE ALBANY COUNTY WARNING AREA FOR TODAY. THERE WAS SOME FLOODING YESTERDAY, BUT AREALLY, IT WAS FAR SHORT OF THE 30 PERCENT COVERAGE FOR WHICH A FLOOD WATCH WOULD BE REQUIRED. FOR TODAY, LIKE YESTERDAY, IT IS ALL BUT IMPOSSIBLE TO TELL WHERE HEAVY PRECIPITATION WILL OCCUR (JUST LOOK AT MODEL GUIDANCE). BUT IT CERTAINLY IS A POSSIBILITY, EVEN THOUGH THE TOTAL PRECIPITABLE WATER IS FORECAST TO BE ONLY A BIT OVER AN INCH, WHEREAS YESTERDAY IT WAS JUST SHY OF AN INCH AND THREE QUARTERS. IT SEEMS BEST NOT TO ISSUE A BLANKET COUNTY WARNING AREA FLOOD WATCH FOR TODAY. THE BEST APPROACH SEEMS TO BE TO OBSERVE IF, AND WHERE, ANY THREATENING RAINFALL DEVELOPS AND ISSUED FLOOD WATCH TARGETED FOR THOSE SPECIFIC AREAS. THERE WAS A COMPLEX OF HEAVY SHOWERS AND THUNDERSTORMS OVER EASTERN PENNSYLVANIA WHICH APPEARED LIKELY TO MOVE INTO SOUTHEASTERN NEW YORK LATER THIS MORNING. ANOTHER AREA OF HEAVY PRECIPITATION OCCURRED IN NORTHERN NEW YORK BEFORE MIDNIGHT. THIS WAS LOOPING WESTWARD NORTH OF LAKE ONTARIO JUST AFTER MIDNIGHT. THE MAIN PLAYER IN YESTERDAYS PRECIPITATION ENHANCEMENT WAS SOME WAVE ACTION INDUCED BY THE TROUGH TO THE WEST, WHICH FINALLY SHOWED SOME GOOD EASTWARD PROGRESSION AND EVOLVED, PARTIALLY AT LEAST, INTO A RATHER STRONG-SHORT WAVE TROUGH. THIS SHORT-WAVE MOVING THROUGH THE LARGER-SCALE TROUGH ORIENTED IT INTO A SLIGHTLY NEGATIVE TILT. A WIND MAXIMUM OF NEAR 100 KNOTS MOVED OVER CENTRAL NEW YORK TUESDAY EVENING, AND THIS FEATURE WAS ASSOCIATED WITH ENOUGH DYNAMICS TO ENHANCE THE PRECIPITATION, ESPECIALLY IN THE NORTHERN AND WESTERN PORTION OF THE COUNTY WARNING AREA. THE UPPER-LEVEL TROUGH COULD BE OBSERVED WELL IN THE WATER VAPOR IMAGERY AROUND THE MIDNIGHT. THERE WERE 2 CENTERS OF HIGH-LEVEL VORTICITY EVIDENT IN THE ANIMATION. ONCE WAS IN THE VICINITY OF WESTERN PENNSYLVANIA, WHILE A SECOND WAS NEAR THE SOUTH SHORE OF JAMES BAY. THE MODELS INITIALIZED WITH HEIGHT NADIRS IN EACH LOCATION. THE VORTICITY MAXIMUM IN PENNSYLVANIA IS FORECAST TO MOVE INTO, AND THROUGH THE COUNTY WARNING AREA TODAY AS THE UPPER-LEVEL LOW MOVES ACROSS THE REGION AND INTO NEW ENGLAND TONIGHT. THE WIND MAXIMUM ON THE EAST SIDE OF THIS APPROACHING SHORT-WAVE TROUGH WAS FORECAST TO MOVE INTO NEW ENGLAND LATER TODAY. THE ORIENTATION AND MOVEMENT OF THIS WIND MAXIMUM WOULD SUPPORT THE BEST HIGH-LEVEL DIVERGENCE OVER NORTHERN NEW YORK AND NORTHERN NEW ENGLAND NORTHWARD INTO SOUTHERN ONTARIO AND QUEBEC PROVINCES. THE AIR IS FORECAST TO BE ABOUT EQUALLY CONDITIONALLY UNSTABLE ACROSS THE ENTIRE REGION TODAY. THE ETA MODEL FORECASTS THE BEST LOW-LEVEL CONVERGENCE TO BE ACROSS NORTHERN NEW YORK AND NORTHERN NEW ENGLAND TODAY, WHILE THE NESTED GRID MODEL FORECAST IT FURTHER SOUTH IN THE COUNTY WARNING AREA. THE MODEL PRECIPITATION FORECASTS VARIED CONSIDERABLY. THE ETA FORECAST THE HEAVY PRECIPITATION NORTH OF NEW YORK AND NEW ENGLAND TODAY, CONSISTENT WITH THE AFOREMENTIONED DYNAMIC SIGNATURES. THE NESTED GRID FORECAST HAD HEAVY PRECIPITATION NORTH TOO, BUT HAD A SECOND AREA, WITH A MODERATE AMOUNT OF RAINFALL ACROSS MUCH OF THE COUNTY WARNING AREA. THE AVIATION MODEL FORECAST THE HEAVIEST PRECIPITATION IN SOUTHEASTERN NEW YORK AND SOUTHERN NEW ENGLAND, WHERE IT HAD A MAXIMUM AMOUNT OF A LITTLE OVER AN INCH OF RAINFALL. THE CANADIAN REGIONAL MODEL HAD AROUND AN INCH AND A HALF OVER SOUTHERN ONTARIO PROVINCE, WHILE A HALF INCH TO THREE QUARTERS OF AN INCH SPILLED SOUTHWARD INTO THE ADIRONDACKS. ANOTHER HALF INCH CENTER WAS LOCATED OVER NORTHEASTERN PENNSYLVANIA TODAY. THE CANADIAN GLOBAL MODEL HAD LESS THAN A QUARTER INCH OVER THE ENTIRE COUNTY WARNING AREA TODAY. SO CLEARLY, THERE IS NO WAY OF COMING UP WITH A GOOD MODEL CONSENSUS PRECIPITATION FORECAST FOR TODAY. THE BEST THAT CAN BE SAID, IS THAT THE AIR MASS WILL CONTINUE TO BE CONDITIONALLY UNSTABLE , AND WITH THE UPPER-LEVEL GYRE PASSING OVERHEAD, THERES LIKELY TO BE MORE SHOWERS AND THUNDERSTORMS, ESPECIALLY THIS AFTERNOON. BUT THE APPROACHING UPPER-LEVEL VORTICITY MAXIMUM APPEARS TO BE TIED TO SHOWERS IN EASTERN PENNSYLVANIA AT THE MOMENT, AND THIS COULD AFFECT THE SOUTHWESTERN HALF OF THE COUNTY WARNING AREA DURING THE MORNING HOURS. FOR THE MOST PART, THE MODEL PROBABILITY OF PRECIPITATION VALUES ARE AGREED THAT PRECIPITATION IS LIKELY TODAY. THE AVIATION AND NESTED GRID BASED VALUES WERE GENERALLY IN THE LIKELY CATEGORY, WHILE THE ETA VALUES WERE SLIGHTLY LOWER, AROUND 50 PERCENT. TUESDAYS ZONE FORECASTS FOR TODAY HAD LIKELY PROBABILITIES, AND LIKELY RAINFALL WILL BE FORECAST AGAIN ON THE NEXT RELEASE OF THE ZONES. LITTLE CHANGE IN MAXIMUM TEMPERATURE IS INDICATED BY THE NEW FORECAST GUIDANCE AND THIS GUIDANCE WILL BE FOLLOWED CLOSELY. IT SEEMS PROBABLE THAT THERE WILL BE A BREAK IN THE PRECIPITATION BY LATE TONIGHT THROUGH THURSDAY. THE UPPER-LEVEL SHORT WAVE WILL HAVE MOVED EAST TONIGHT, SHIFTING THE FLOW ACROSS THE REGION TO A MORE WESTERLY DIRECTION. HOWEVER, A SECOND SHORT WAVE THAT TEMPORARILY DEPRESSED THE RIDGE OVER THE NORTHERN ROCKIES THE PAST COUPLE OF DAYS, WILL DIVE SOUTHEAST AND DEEPEN THE MAIN TROUGH TO OUR WEST ONCE AGAIN. THE FLOW WILL BEGIN TO BACK AROUND TO THE SOUTH SOUTHWEST OVER THE NORTHEASTERN UNITED STATES LATE THURSDAY. TUESDAYS ZONE FORECASTS INDICATE A CHANCE OF SHOWERS FOR TONIGHT AND THURSDAY. THE NEW FORECAST WILL GO WITH A CHANCE OF LINGERING SHOWERS THIS EVENING, BUT WILL HAVE A DRY FORECAST AFTER MIDNIGHT. MODEL PROBABILITY GUIDANCE VARIES A BIT FOR THURSDAY, BUT AVERAGES AROUND 30 PERCENT ACROSS THE COUNTY WARNING AREA. A LOW CHANCE OF SHOWERS WILL BE MAINTAINED IN THE NEW ZONE FORECAST FOR THURSDAY. GUIDANCE TEMPERATURES LOOK REASONABLE AND THE ZONES WILL STAY CLOSE TO THIS GUIDANCE. THE AVIATION AND CANADIAN GLOBAL MODEL HAD BEEN LATCHING ONTO A WAVE IN THE SOUTH AND WERE ORIGINALLY BRINGING IT UP INTO THE NORTHEAST ON THURSDAY. THE CANADIAN GLOBAL, ETA, AND AVIATION STILL INDICATE A WAVE FROM THE SOUTH, BUT BRING IT UP ABOUT A DAY LATER THAN EARLIER RUNS HAD INDICATED. THE ETA AND CANADIAN ARE THE QUICKEST, AND HAVE PRECIPITATION POSSIBLY MOVING BACK INTO THE SOUTHEASTERN PORTION OF THE AREA THURSDAY NIGHT. THE AVIATION DOUSES THE REGION WITH A PRETTY GOOD DUMP OF RAINFALL LATE FRIDAY INTO EARLY SATURDAY. THE CANADIAN HOLDS THE HEAVY PRECIPITATION OFF THE ATLANTIC COAST. FRIDAYS ZONE FORECAST HAD A CHANCE OF PRECIPITATION IN THIS TIME FRAME, AND NO CHANGES WILL BE MADE. .HYDROLOGICAL DISCUSSION... THERE EXISTS AN UNUSUALLY HIGH FLOOD POTENTIAL FOR THIS TIME OF YEAR DUE TO A VERY MOIST AND UNSTABLE TROPICAL AIR MASS. THE LATEST GLOBAL FORECAST SYSTEM RUN INDICATES A CLOSED UPPER LOW WILL MOVE VERY SLOWLY EASTWARD FROM NORTH OF LAKE HURON TO NORTH OF LAKE ONTARIO BY HOUR 12 UNIVERSAL COORDINATION TIME FRIDAY. THE LOW LEVEL FLOW WILL CONTINUE FROM THE SOUTH AND SOUTHWEST THROUGH THURSDAY MORNING...BUT WILL THEN SHIFT TO A MORE WESTERLY DIRECTION. THE TOTAL PRECIPITABLE WATER AT ALBANY WAS 2.2 INCHES ON THE SOUNDING TUESDAY EVENING. IT IS EXPECTED THAT THE PRECIPITABLE WATER WILL DROP BY ALMOST AN INCH ONCE WE GET INTO LOW LEVEL FLOW FROM THE WEST ON THURSDAY. THE MAIN THREAT CONTINUES TO BE FROM TRAINING HIGH PRECIPITATION CELLS WHICH DUMP TORRENTIAL RAIN OVER A SMALL AREA IN A 1- TO 2-HOUR PERIOD, WITH RAPID FLOODING OF POORLY DRAINED AREAS, PLUGGED CULVERTS, ETC. AGAIN, LARGE PARKING AREAS ARE PARTICULARLY VULNERABLE SUCH AS AROUND INDUSTRIAL PARKS, SHOPPING CENTERS, AND BUSINESS DISTRICTS SUCH AS WHAT HAPPENED IN SCHENECTADY ON MONDAY EVENING. 1-HR FLASH FLOOD GUIDANCE HAS VALUES OF 1.6 TO 2.0 INCHES OVER MOST AREAS, BUT DRIER AREAS CAN TAKE A BIT MORE. RCK (HYDROLOGICAL DISCUSSION) .ALY...NONE. HEMMERICH (MAIN DISCUSSION)
Hazardous weather outlook, Aug 6, 4:03 AM EDT, 10 hours 47 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 403 AM EDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST FOR TODAY. HOWEVER, LOCALLY HEAVY RAINFALL IN SHOWERS AND THUNDERSTORMS IS POSSIBLE, WHICH COULD TRIGGER LOCALIZED FLOODING IN MAINLY PAVED AREAS, WHERE DRAINAGE IS POOR. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AT THIS TIME, IT IS NOT ANTICIPATED THAT SPOTTER ACTIVATION WILL BE NECESSARY TODAY.
Nearby
Flash Flood Warnings in Vermont, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.